Alert archive / Idaho / Winter Storm Warnings in 2024
Winter Storm Warning 13, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Nov 22, 2024, 4:36 AM MST for Blaine County, Butte County, Custer County, Idaho. It took effect at Nov 22, 2024, 11:00 PM MST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2024, 4:36 AM MST (11:36 UTC)
- In effect from
- Nov 22, 2024, 11:00 PM MST
- Expired
- Nov 23, 2024, 9:01 PM MST
- In force
- 22 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 11.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381 WWUS45 KPIH 221136 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 436 AM MST Fri Nov 22 2024 IDZ072>074-222200- /O.EXP.KPIH.WS.W.0012.000000T0000Z-241122T1200Z/ /O.UPG.KPIH.WS.A.0008.241123T0600Z-241124T0600Z/ /O.NEW.KPIH.WS.W.0013.241123T0600Z-241124T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Copper Basin, Ketchum, Stanley, Sun Valley, and Galena 436 AM MST Fri Nov 22 2024 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST SATURDAY ABOVE 7000 FEET... ...WINTER STORM WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... * WHAT...Heavy snow expected above 7000 feet. Total snow accumulations between 8 and 16 inches above 7000 feet elevation, 4 to 10 inches below. * WHERE...Big Lost Highlands/Copper Basin, Sawtooth/Stanley Basin, and Sun Valley Region. * WHEN...From 11 PM this evening to 11 PM MST Saturday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. && $$ IDZ069-071-222200- /O.NEW.KPIH.WW.Y.0026.241123T0600Z-241124T0600Z/ Lost River Range-Frank Church Wilderness- Including the cities of Clayton and Borah Peak 436 AM MST Fri Nov 22 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST SATURDAY ABOVE 7000 FEET... * WHAT...Snow expected above 7000 feet. Total snow accumulations between 2 and 10 inches. * WHERE...Frank Church Wilderness and Lost River Range. * WHEN...From 11 PM this evening to 11 PM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 for the latest road conditions. && $$ IDZ066-222200- /O.NEW.KPIH.WW.Y.0026.241123T1200Z-241125T0000Z/ Centennial Mountains - Island Park- Including the cities of Island Park and Kilgore 436 AM MST Fri Nov 22 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM SATURDAY TO 5 PM MST SUNDAY ABOVE 7000 FEET... * WHAT...Snow expected above 7000 feet. Total snow accumulations between 6 and 12 inches above 7000 feet, 4 to 8 inches below. * WHERE...Centennial Mountains - Island Park. * WHEN...From 5 AM Saturday to 5 PM MST Sunday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 for the latest road conditions. Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ Visit weather.gov/pocatello for more information. Messick
4 follow-up statements
273 WWUS45 KPIH 222152 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 252 PM MST Fri Nov 22 2024 IDZ072>074-231215- /O.CON.KPIH.WS.W.0013.241123T0600Z-241124T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Galena, Stanley, Ketchum, Copper Basin, and Sun Valley 252 PM MST Fri Nov 22 2024 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST SATURDAY... * WHAT...Moderate to heavy snow expected. Total snow accumulations of 8 to 16 inches above 7000 feet and 4 to 8 inches below 7000 feet. * WHERE...Big Lost Highlands/Copper Basin, Sawtooth/Stanley Basin, and Sun Valley Region. * WHEN...From 11 PM this evening to 11 PM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ IDZ060-231215- /O.EXB.KPIH.WW.Y.0026.241123T1800Z-241125T0000Z/ Bear River Range- Including the cities of Emigration Summit 252 PM MST Fri Nov 22 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 5 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches above 7000 feet and 2 to 4 inches below 7000 feet. * WHERE...Bear River Range. * WHEN...From 11 AM Saturday to 5 PM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ IDZ069-071-231215- /O.CON.KPIH.WW.Y.0026.241123T0600Z-241124T0600Z/ Lost River Range-Frank Church Wilderness- Including the cities of Borah Peak and Clayton 252 PM MST Fri Nov 22 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches above 8000 feet and 2 to 5 inches below 8000 feet. * WHERE...Frank Church Wilderness and Lost River Range. * WHEN...From 11 PM this evening to 11 PM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ IDZ066-231215- /O.CON.KPIH.WW.Y.0026.241123T1200Z-241125T0000Z/ Centennial Mountains - Island Park- Including the cities of Kilgore and Island Park 252 PM MST Fri Nov 22 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 AM SATURDAY TO 5 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches above 7000 feet and 2 to 5 inches below 7000 feet. * WHERE...Centennial Mountains - Island Park. * WHEN...From 5 AM Saturday to 5 PM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ Visit weather.gov/pocatello for more information. MacKay
998 WWUS45 KPIH 230839 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 139 AM MST Sat Nov 23 2024 IDZ072>074-232200- /O.CON.KPIH.WS.W.0013.000000T0000Z-241124T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Copper Basin, Ketchum, Sun Valley, Galena, and Stanley 139 AM MST Sat Nov 23 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 7000 FEET... * WHAT...Heavy snow above 7000 feet. Additional snow accumulations between 6 and 13 inches above 7000 feet, and 2 to 8 inches below. Winds gusting as high as 35 mph. * WHERE...Big Lost Highlands/Copper Basin, Sawtooth/Stanley Basin, and Sun Valley Region. * WHEN...Until 11 PM MST this evening. * IMPACTS...Travel could be very difficult. Expect temporary road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. && $$ IDZ069-071-232200- /O.CON.KPIH.WW.Y.0026.000000T0000Z-241124T0600Z/ Lost River Range-Frank Church Wilderness- Including the cities of Borah Peak and Clayton 139 AM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 7000 FEET... * WHAT...Snow above 7000 feet, with rain and snow below. Additional snow accumulations between 1 and 8 inches. Winds gusting as high as 35 mph. * WHERE...Frank Church Wilderness and Lost River Range. * WHEN...Until 11 PM MST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 for the latest road conditions. && $$ IDZ066-232200- /O.CON.KPIH.WW.Y.0026.241123T1200Z-241125T0000Z/ Centennial Mountains - Island Park- Including the cities of Island Park and Kilgore 139 AM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM MST SUNDAY ABOVE 7000 FEET... * WHAT...Snow expected above 6000 feet. Total snow accumulations between 4 and 10 inches above 7000 feet, and 2 to 6 inches below. * WHERE...Centennial Mountains - Island Park. * WHEN...From 5 AM early this morning to 5 PM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 for the latest road conditions. Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ IDZ060-232200- /O.CON.KPIH.WW.Y.0026.241123T1800Z-241125T0000Z/ Bear River Range- Including the cities of Emigration Summit 139 AM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations between 4 and 14 inches. * WHERE...Bear River Range. * WHEN...From 11 AM this morning to 5 PM MST Sunday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 for the latest road conditions. && $$ Visit weather.gov/pocatello for more information. Messick
181 WWUS45 KPIH 232019 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 119 PM MST Sat Nov 23 2024 IDZ072>074-240600- /O.CON.KPIH.WS.W.0013.000000T0000Z-241124T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Copper Basin, Galena, Sun Valley, Ketchum, and Stanley 119 PM MST Sat Nov 23 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 7000 FEET... * WHAT...Additional snow accumulations between 2 and 4 inches, and an additional 4 to 8 inches above 7000 feet. * WHERE...Big Lost Highlands/Copper Basin, Sawtooth/Stanley Basin, and Sun Valley Region. * WHEN...Until 11 PM MST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ IDZ060-240630- /O.CON.KPIH.WW.Y.0026.000000T0000Z-241125T0000Z/ Bear River Range- Including the cities of Emigration Summit 119 PM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY... * WHAT...Snow. Accumulations of 3 to 6 inches below 7000 feet and 6 to 10 inches above 7000 feet. * WHERE...Bear River Range. * WHEN...Until 5 PM MST Sunday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ IDZ066-240630- /O.CON.KPIH.WW.Y.0026.000000T0000Z-241125T0000Z/ Centennial Mountains - Island Park- Including the cities of Island Park and Kilgore 119 PM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY ABOVE 7000 FEET... * WHAT...Snow. Additional snow accumulations of 2 to 4 inches below 7000 feet and 4 to 8 inches above 7000 feet. * WHERE...Centennial Mountains - Island Park. * WHEN...Until 5 PM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ IDZ069-071-240600- /O.CON.KPIH.WW.Y.0026.000000T0000Z-241124T0600Z/ Lost River Range-Frank Church Wilderness- Including the cities of Clayton and Borah Peak 119 PM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 7000 FEET... * WHAT...Snow above 7000 feet. Additional snow accumulations up to 4 inches. * WHERE...Frank Church Wilderness and Lost River Range. * WHEN...Until 11 PM MST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ Visit weather.gov/pocatello for more information. AM
866 WWUS45 KPIH 240401 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 901 PM MST Sat Nov 23 2024 IDZ072>074-240515- /O.CAN.KPIH.WS.W.0013.000000T0000Z-241124T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region-Big Lost Highlands/Copper Basin- Including the cities of Sun Valley, Stanley, Copper Basin, Galena, and Ketchum 901 PM MST Sat Nov 23 2024 ...WINTER STORM WARNING IS CANCELLED... Lingering snow showers will produce minor accumulations only. Therefore the Winter Storm Warning is cancelled. $$ IDZ069-071-240515- /O.CAN.KPIH.WW.Y.0026.000000T0000Z-241124T0600Z/ Lost River Range-Frank Church Wilderness- Including the cities of Borah Peak and Clayton 901 PM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY IS CANCELLED... Lingering snow showers will produce minor accumulations only. Therefore the Winter Weather Advisory is cancelled. $$ IDZ060-241215- /O.CON.KPIH.WW.Y.0026.000000T0000Z-241125T0000Z/ Bear River Range- Including the cities of Emigration Summit 901 PM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY... * WHAT...Snow. Additional snow accumulations of 3 to 6 inches. * WHERE...Bear River Range. * WHEN...Until 5 PM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ IDZ066-241215- /O.CON.KPIH.WW.Y.0026.000000T0000Z-241125T0000Z/ Centennial Mountains - Island Park- Including the cities of Kilgore and Island Park 901 PM MST Sat Nov 23 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY ABOVE 7000 FEET... * WHAT...Snow. Additional snow accumulations between 2 and 4 inches. * WHERE...Centennial Mountains - Island Park. * WHEN...Until 5 PM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Call 5 1 1 or visit 511.idaho.gov for the latest road conditions. && $$ Visit weather.gov/pocatello for more information. 13
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Nov 22, 2:24 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Nov 22, 2:24 AM MST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 224 AM MST Fri Nov 22 2024 .SHORT TERM...Today through Sun night. The current Winter Storm Warning in effect until this morning will be allowed to expire at 0500 MST. At that time, will likely promote the Winter Storm Watch to a Warning and add a Winter Weather Advisory for the upper Snake River Highlands, as snow accumulations spike upwards again starting late this evening and lasting through much of Sun night. Not to say that central and eastern Idaho will not receive snow today; it is staying above 7000ft, only in the central Idaho mountains, and staying mostly below the 6 inch accumulation threshold for today and this evening. The next embedded trough moves through the mean southwesterly upper level flow and yet another atmospheric river event occurs. This one brings a fairly high snow level with the warmest temperatures seen since 11 November. But where snow falls in the central Idaho mountains, it is fairly heavy for the 24 hour period. The snow will continue in the eastern highlands until Sun afternoon, so the Winter Weather Advisory will for this area will last longer than the Winter Storm Warning does for the central Idaho mountains--it should be clearing out there during the very late night hours on Sat night. At the lower elevations, rainfall will be light to moderate starting tonight, so nothing like California with any kind of flooding. Zero snowfall, save for the high ground around Craters of the Moon and north of St Anthony. The mild air will allow those warm temperatures today, with middle 50s from the Pocatello area south and west at low elevations. Even Stanley warming into the middle 40s, Challis to the lower 50s. The cloud cover returns to keep overnight lows somewhat mild. The next storm has even more cloud cover for Sat night than Fri night and temeperatures are still mild, even though Sat afternoon highs are not as warm as today's. The cold air moves in on Sun and afternoon highs continue the downward trend. Coldest night of the week occurs Sun night as skies partially clear and precipitation ends late. Wind is light to breezy today and tonight, but on Sat afternoon some windy conditions develop over the Arco Desert from Craters of the Moon to Mud Lake, extending to just west of Idaho Falls. Wind is light again for Sun/Sun night. Messick .LONG TERM...Mon through Thanksgiving night. A positive-tilt trough moving through a more westerly flow will again bring rain and snow, with snow over more areas and without the subtropical connections. Snow will thus be at lower elevations, including the floor of the Snake River plain, on the heavy travel day Wed. Tue won't be much better, and is more likely to have the lion's share of the precipitation. the holiday will be cold with lows Thanksgiving morning hovering at 15-20 deg F for the heavily populated areas, single digits for the basins of central Idaho. Highs will only manage to get into the lower or middle 30s for those same elevations, middle to upper 20s for highland locations in the northeast. Cluster forecasts were not available for Thanksgiving Day, and it should be noted there is a 35 percent chance of precipitation, but it is heavily influenced by climatic averages for the time of year. Messick && .AVIATION... VFR conditions will reign today and tonight as southeast Idaho experiences a break in local impacts from the ongoing atmospheric river event. Mid-level cigs will rise and trend BKN, perhaps even SCT at times as sfc winds stay light at less than 10kts. Clouds will thicken and start to trend modestly lower again Saturday morning as rain and snow returns to KSUN likely prior to sunrise. While KSUN will yet again see the greatest initial impacts, we do expect at least some organized rain/snow showers will eventually cross all terminals during the day on Saturday with MVFR cigs and brief hits to vsbys (tied to snow showers) possible. 01 && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 AM MST early this morning for IDZ072>074. Winter Storm Watch from this evening through Saturday evening for IDZ072>074. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 4:36 AM MST | Winter Weather Advisory | PIH | Bear Lake, Butte, Caribou, Clark, Custer, Franklin and 2 more | 56 hr |
Nearby
Winter Storm Warnings in Idaho, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.